Seyed-Ali Sadjadi, Pavan Annamaraju
Am J Case Rep 2012; 13:89-91
Background: Gemcitabine is frequently used for the treatment of many cancers. Not infrequently it leads to development of hemolytic uremic syndrome, presenting with hemolytic anemia, acute kidney injury and occasionally peripheral edema, livedo reticularis and digital necrosis.
Case Report: A 78 year old man with non-small cell lung cancer developed uremic syndrome following treatment with multiple chemotherapy agents including gemcitabine. He was treated aggressively with hemodialysis and plasmapheresis. Initially he responded but upon attempts at decreasing the frequency of plasmapheresis, lactate dehydrogenase increased and platelet count decreased, indicating continuing hemolysis. Hemolysis responded to splenectomy but he continued to require hemodialysis treatment.
Conclusions: Although many cases of gemcitabine induced HUS have been reported, its cause and pathogenesis remain unclear and it should be used with caution. Frequent monitoring of renal function and close observation of the patient are essential.
Keywords: Plasmaphaeresis, Gemcitabine, Hemolytic-Uremic Syndrome